ADHD medication

Alison - posted on 02/08/2009 ( 16 moms have responded )

6

1

0

Was wondering if any mums had their children on the ADHD medication strattera and what kind of effect it had on their child? My son has recently started taking it

MOST HELPFUL POSTS

Julie - posted on 02/11/2009

1

6

0

My son who is now ten, has had alot of success with Strattera. We had tried many of the amphetamine based drugs and although they worked, he was always very grouchy and moody in both the evening and morning- Strattera gives a more balanced effect. It does not control the hyperactivity as much, but we decided that was a fair trade off for an all around happier kid.

Evelyn - posted on 02/11/2009

1

17

0

We tried Straterra with my son and it did nothing for him. Then we tried Adderall, which at the time was not time released. They do build a tolerance for all ADHD drugs, I have found unfortunately and through the years have had to increase it. My son started at 6 y/o with the Adderall. He is 13 now and has been on Vyvanse for about 2 /12 years now and doing very, very well. It is time released and he is doing very well in school with no side effects. I highly recommend it. 

Pamela - posted on 02/09/2009

58

28

8

Quoting Alison:



Thanks for that. My son is seven and is currently on 25milligrams a day. He takes it every morning at breakfast time, but has been complaining about having a sore stomach and the teachers have noticed that he is drowsy at school. Before he was on medication, he was also diagnosed  (through several IQ tests) as having a mild intellectual disability, but since starting on strattera his concentration has improved and he is now classed as average (not intellectually disabled) - so I do not want to take him off it, I think Ill ask his doctor if he can have it at night 





Hi Alison,



 



My son is 13 and on 60 mg of strattera a day and seems to do just okay on it. He is not hyper or violent, his problems are concentration and memory issues. He has recently been complaining about having stomach upset with the pills, his doctor asked us to try taking it in the morning because he felt the majority of the day is when he needs the strongest part of the medication. Some children have trouble taking it at night and then sleeping. From what our doctor says, it is an individual thing. I did not think to take it with something else to help the upset, but I also really do not like to give him more medication than is needed, I am not completely happy with him having to take such a high dose and not have significant change. He is also 5ft 11inch and around 180lbs, not a little boy! I have let my son slowly wean himself off of the medication and I am going to talk to his pediatrician regarding alternatives. I think we have to go with our gut feeling and listen to the pediatricians advice. I know we have a wonderful one who we trust totally and only has our sons best interest at heart.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

16 Comments

View replies by

Deanna - posted on 08/22/2011

51

13

2

Just started my teen daughter on Stratera, after other meds have failed. Praying it works well for her!

Yvonne - posted on 02/13/2009

19

11

1

starttera is not yet legal here, so you have to pay it all yourself.

Children in the netherlands do not use stattere unless their parents are rich.....

Gretel - posted on 02/12/2009

2

23

0

Yes, my son is taking Strattera to minimize his "crashing" after the Adderall wears off.  It has given him 24-hour support, which has been helpful.  I haven't noticed any side-effects.  I do know that it can take a few weeks to build up in the system, as it is in the same class of drugs as the anti-depressants, and they have a cumulative effect, unlike Adderall.

Traci - posted on 02/11/2009

5

21

0

Both of my boys took Strattera for years with no problems, but we switched them after their bodies became ammune to the meds.   You can google Strattera side effects to find out possible problems with this medication.  It is my understanding that Strattera is not a long acting medication, therefore, taking at night would not be as effective for his concentration at school.  My son has had stomach problems on different ADHD medications, but not this one.  If it bothers him, there are others to choose from.  You don't want your child to resist taking it because it makes him sick.

Alison - posted on 02/11/2009

6

1

0

Were lucky where we live its on the PBS (prescription benefit scheme) so I get it for $5 australian dollars, otherwise it would have been $225 (AUS) for 52 tablets, out of my price range

Tanya - posted on 02/11/2009

2

18

0

Quoting Dawn:

Okay i am new to this cirlce of moms thing, but i can relate to your question. My 11 y/o son has been on Strattera for roughly 8 1/2 yrs and i have been through the ups and downs of them. He takes his in the morning, but has no problems with stomach aches bc he takes it after he eats breakfast and before school. Also i agree with the other moms you do need to pay attention to the adjustments of the med. Another option is if he is having problems with different points in the day like the med is "wearing off" suggest to your doctor that he takes it twice a day, bc come to find out that has worked out best for him. But as he gets older you may need to try different options in meds but at least you have tried all you could with the current med first.



Our doctor gave the suggestion to take the medication at night as he would have a full tummy from eating and sometimes they can get a bit sleepy in the early days.  Also they put him on a dose that carried for a full 24 hrs.  So we were lucky never to have side effects

Tanya - posted on 02/11/2009

2

18

0

Quoting Alison:

ADHD medication

Was wondering if any mums had their children on the ADHD medication strattera and what kind of effect it had on their child? My son has recently started taking it



My son was wonderful on strattera he had no side effects and the speed with which he began to do his school work was amazing.  Unfortunately here in South Africa it is very expensive and due to this we had to stop it.  I can see the regression he has had being off it.  I would highly recommend to any parent.

Dawn - posted on 02/10/2009

1

5

0

Okay i am new to this cirlce of moms thing, but i can relate to your question. My 11 y/o son has been on Strattera for roughly 8 1/2 yrs and i have been through the ups and downs of them. He takes his in the morning, but has no problems with stomach aches bc he takes it after he eats breakfast and before school. Also i agree with the other moms you do need to pay attention to the adjustments of the med. Another option is if he is having problems with different points in the day like the med is "wearing off" suggest to your doctor that he takes it twice a day, bc come to find out that has worked out best for him. But as he gets older you may need to try different options in meds but at least you have tried all you could with the current med first.

Stephanie - posted on 02/08/2009

2

13

1

Alison,



I think that would be for the best (taking it a night) and also that can help with the tummy upset.....I use to have to give my son zantac or pepto.....so I would ask the doc about that too. It always helps to have adoctor that is very up-to-date on ADHD especially with kids.



I wish you and your son all the best.

Lisa - posted on 02/08/2009

3

57

0

Hi, My Son Ethan has ADHD & Behaviour Problems he is Not on Strattera I haven't heard of it. Ethan Takes EQUASYM XL 30MG & 20 MG Every Morning and 10ml which is not a slow release tablet after School sometimes. I do have to keep an eye on him with headaches or if he gets Bruises as this can be some sort of a side effect caused by his Medication.

Alison - posted on 02/08/2009

6

1

0

Thanks for that. My son is seven and is currently on 25milligrams a day. He takes it every morning at breakfast time, but has been complaining about having a sore stomach and the teachers have noticed that he is drowsy at school. Before he was on medication, he was also diagnosed  (through several IQ tests) as having a mild intellectual disability, but since starting on strattera his concentration has improved and he is now classed as average (not intellectually disabled) - so I do not want to take him off it, I think Ill ask his doctor if he can have it at night 

Stephanie - posted on 02/08/2009

2

13

1

Alison,

I have had both my boys on Strattera....they both did ok with it. I could only give it to them about an hour or so before bed because it made them alittle drowsy. The main reason we chose Strattera was because it is not considered a "controled substance" like alot of the other ADHD meds. The only bad sidet effect the my younger son had was it increased his night-terrors, which night-terrors is common with alot of ADHD kids but the Strattera seem to make them more frequent. The only advice I can give you is we had alot of success with Strattera but make sure your child is at the correct dose because over time our sons had to have their dosage increased because they built up a tolerance. It wasnt constant.....In the 2 yrs y oldest was taking it we had to increase his dose 3 times.............so not too bad compared to some meds.



I hope this helps and if you need anything else please ask.

Good Luck!

Stephanie

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms